Wyoming, 2017

Hail in Wyoming, May 8, 2017

May 8, 2017 · NWS SLC · 1 event in 1 county or zone

A strong thunderstorm formed in far southwest Wyoming on May 8, producing large hail across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong thunderstorm formed in far southwest Wyoming on May 8, producing large hail across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 8, 2:15 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, May 8, 2:15 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
315 PM MDT Mon May 8 2017

.SYNOPSIS...The low pressure system currently over Baja California
will continue to bring unsettled weather to Utah through midweek.
High pressure aloft will develop across the region late in the
week.

&&

.SHORT TERM (THROUGH 00Z THURSDAY)...
Water vapor loop shows a closed low over Baja California with a
deformation zone over northern Nevada and southern Idaho. AMDAR
400mb-200mb wind observations reveal a 100kt- 125kt anticyclonic
jet from the Gulf of Alaska to over California. GOES/HRRR/12Z KSLC
RAOB indicate precipitable water values range from 0.15"-0.25"
mountains to 0.50"-0.75" most valleys.

For the remainder of today, have about 1000J/kg of CAPE while
shear parameter suggests 30-40kts across our eastern zones. While
less DCAPE than prior days, strongest storms will be capable of
producing strong-severe dry microburts, especially where DCAPE is
higher and lapse rates are steeper across the eastern zones.

Forcing today should focus from southeast Utah (diffluence aloft)
into northwest Utah where it may expand in coverage tonight as it
reaches the deformation zone. Storm motion should again be SE to
NW. We are in a Marginal Risk for severe weather from SPC.
Perhaps this risk extends further south into southeast zones as
well based on how the parameters are shaping up.

Despite maintaining decent instability overnight Convective
Allowing Models are consistent with activity becoming isolated
after dark and rapidly diminishing tonight. Kept a mention of
isolated to scattered convection due to the environment longer
than the models suggest.

As the deformation zone begins to slide southeast into northwest
Utah tomorrow, convective chances there diminish significantly
with warming and drying trend beginning.

Across the south expecting the closed low to begin to approach
the four corners late tomorrow and tomorrow night. As it does so,
expect a significant increase in convective coverage, with forcing
between the closed low and approaching deformation zone
potentially leading to heavy rainfall. BUFKIT forecast soundings
indicate a nearly saturated column, with low LCL, and slow storm
motions. Warm cloud layer though was not as high as would like to
see. Have increased the flash flood potential for some southern
parks Tuesday and Wednesday into the moderate category as well as
adding mention of heavy rainfall into the forecast.

This band of showers and thunderstorms is expected to remain
widespread and heavy at times as it pivots from St George to the
Uinta mountains. Salt Lake and the Southern Wasatch Front are on
the edge of precipitation chances Tuesday into early Wednesday.
Did dry the forecast significantly further north and northwest due
to combination of the deformation zone sinking into central Utah,
and a northerly pressure gradient ushering in a drier airmass.

Band of convection likely to dissipate during the day Wednesday
though new diurnal convection will occur south of I-80 due to
building instability and residual moisture.

Across southern Utah did cool max temperatures, and raise the RH
forecast to account for widespread cloud cover and convection.

Above 10kft accumulating snowfall is expected across central and
southern Utah late tomorrow through Wednesday. Current thinking is
4"-8" for Brian Head and Boulder Summit.

.LONG TERM (AFTER 00Z THURSDAY)...
Period begins with an upper level low ejecting out of the desert
southwest with a ridge axis stretching through northern California
and into the northern intermountain region. The GFS and ECMWF are
in agreement on kicking the upper low into the southern plains on
Thursday although the ECMWF does so a little more quickly. With
some lingering moisture over the area there will be the threat for
isolated showers and thunderstorms over the higher terrain on
Thursday. As airmass dries a bit for Friday coverage should be a
little less than on Thursday. As the upper level ridges traverse
the Great Basin on Thursday and Friday a warming trend can be
expected and Friday's high temperatures should be around ten
degrees above normal in many areas.

A wave ejecting out of upper level low off of the Pacific
Northwest coast pushes a cold front into northeast Nevada on
Friday. Ahead of this strong baroclinic zone the mid level flow
increases substantially which should make for a windy day on
Friday. this is where the GFS and ECMWF begin to diverge a bit as
the GFS lifts the wave sharply to the northeast through Idaho
which greatly diminishes the eastward push of the cold front. The
ECMWF, on the other hand, drives the front through the Wasatch
Front. By midday Saturday the GFS has 700 mb temps of +3C to +4C
over the central Wasatch Front while the ECMWF has temperatures of
-3C to -4C at the same time. Both solutions support that chance
of showers and thunderstorms across northern Utah, especially over
the higher terrain. The big difference would be with respect to
temperatures across northern Utah. The weekend will be cooler than
the late week period with the GFS supporting near normal
temperatures and the ECMWF indicating below normal temperatures.
Given the uncertainty in the evolution of the pattern over the
weekend did not make significant changes to the temperatures over
the weekend, although did cool them a bit.

&&

.AVIATION...
The moist and unstable southeast flow aloft will maintain
scattered showers and thunderstorms across the higher terrain
mainly to the east of the terminal through this evening. Only
looking at a 20 percent chance that any of these storms will drift
off the mountains and into the terminal area through 02z.
Prevailing winds will be from the northwest, though a 30 percent
chance of gusts from the east will exist due to the proximity of
the thunderstorm to the east. Showers will linger after 02z, with
VFR conditions prevailing through the overnight period.

&&

.FIRE WEATHER...
Mixing and transport winds are decreasing into midweek, leaving
many areas in the fair to good category.

Closed low over Baja is sending moisture into Utah, supplying
daily rounds of isolated to scattered showers and thunderstorms
through mid week. Todays activity looks to focus from southeast
Utah through the Wasatch Front and into the west desert late. The
strongest storms will be capable of producing strong gusty/erratic
dry microbursts, small hail and lightning.

More widespread and heavier showers and thunderstorms are forecast
for southern Utah late tomorrow into Wednesday, where it will be
cool and moist into midweek.

Across the northwest a drying and warming trend will take place
during the next several days.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Rogowski/Dewey
LONG TERM...Graham
AVIATION...Conger

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 8, 1:52 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
252 PM MDT Mon May 8 2017

UTZ001>016-019>021-517-518-WYZ021-091300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
252 PM MDT Mon May 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

With the recent warm temperatures, water levels in streams and
rivers will remain high due to snowmelt. Waters will be cold and
swift. Keep children and pets away from this hazard. The South
Fork of the Ogden River from Causey Reservoir to Pineview
Reservoir has already risen above flood stage.

Thunderstorms will remain possible today, mainly across northern
and central Utah. The stronger storms and may be accompanied by
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Waters in streams and rivers will be cold and swift through the
week. Keep children and pets away from this hazard. The Ogden
River from Causey Reservoir to Pineview Reservoir is expected to
remain above flood stage through the week.

Showers and thunderstorms will continue each day through
Thursday mainly across central and southern Utah. Rainfall may be
locally heavy across southern Utah. Above 10kft across central and
southern Utah accumulating snowfall on the order of 4"-8" is
expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Rogowski/Graham

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, May 8, 2:02 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
302 PM MDT MON MAY 8 2017

UTZ007-009-WYZ021-082130-
Wasatch Mountains I-80 North UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
302 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...EAST CENTRAL
MORGAN...NORTHWESTERN SUMMIT AND WEST CENTRAL UINTA COUNTIES UNTIL
330 PM MDT...

At 301 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm 11 miles northeast of Coalville...moving north at
20 mph. This storm will likely cross I-80 near Castle Rock

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Evanston, Wahsatch and Castle Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4092 11116 4097 11136 4132 11122 4125 11089
TIME...MOT...LOC 2101Z 201DEG 18KT 4101 11122

NC
Special weather statement, May 8, 2:12 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
312 PM MDT MON MAY 8 2017

UTZ006>008-082200-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Mountains I-80 North UT-
312 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SALT LAKE...EAST
CENTRAL DAVIS...SOUTHWESTERN MORGAN AND WEST CENTRAL SUMMIT COUNTIES
UNTIL 400 PM MDT...

At 311 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Summit Park, or 13 miles east of
Bountiful...moving north at 25 mph.

penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Morgan, Summit Park, North Snyderville Basin, Portersville,
Stoddard, Parleys Summit and Richville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4074 11148 4072 11174 4105 11184 4110 11155
TIME...MOT...LOC 2111Z 176DEG 20KT 4082 11163

NC
Special weather statement, May 8, 2:26 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
326 PM MDT MON MAY 8 2017

UTZ007-WYZ021-082200-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
326 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICH AND WESTERN UINTA
COUNTIES UNTIL 400 PM MDT...

At 325 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Woodruff, or 13 miles south of Randolph...
moving north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Randolph and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4181 11106 4175 11104 4158 11104 4157 11100
      4147 11097 4139 11117 4173 11142
TIME...MOT...LOC 2125Z 157DEG 18KT 4149 11110

NC
Special weather statement, May 8, 2:55 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
355 PM MDT MON MAY 8 2017

UTZ007-WYZ021-082230-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
355 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 430 PM MDT...

At 354 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Woodruff, or near Randolph...moving north at
15 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Randolph and Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4165 11105 4158 11104 4157 11098 4152 11098
      4149 11123 4177 11135 4181 11105
TIME...MOT...LOC 2154Z 167DEG 14KT 4159 11112

NC
Special weather statement, May 8, 2:59 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
359 PM MDT MON MAY 8 2017

UTZ007-WYZ021-082230-
Wasatch Mountains I-80 North UT-Southwest Wyoming WY-
359 PM MDT MON MAY 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH...NORTHERN
SUMMIT AND NORTHWESTERN UINTA COUNTIES UNTIL 430 PM MDT...

At 358 PM MDT, National Weather Service doppler radar indicated a
strong thunderstorm near Evanston...moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Evanston and Almy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4158 11104 4157 11054 4121 11092 4129 11120
      4169 11106
TIME...MOT...LOC 2158Z 213DEG 28KT 4133 11096

NC

The radar

The Salt Lake City radar (KMTX), 118 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Uinta

When
May 8, 3:33 PM MST
Where
Uinta County, 3.41 mi WSW of Evanston
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
41.250, -111.040

Nickel-sized hail was reported along Interstate 80 near the Utah/Wyoming border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702495.